Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Aberdeen, SD

July 1, 2001Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2001, 12:44 PM CDT for Jones County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2001, 12:44 PM CDT (17:44 UTC)
Expired
Jul 1, 2001, 1:30 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 011745
SVRABR

SDC075-011830-
/NEW.KABR.SV.W.0128.011744-011830/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1244 PM CDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 130 PM CDT(1230 PM MDT)

* AT 1244 PM CDT(1144 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTHWEST OF
  DRAPER...OR ABOUT 15 MILES NORTH OF MURDO...MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRAPER AROUND 110 PM CDT(1210 MDT)

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4418 10075 4403 10088 4378 10038 4401 10037

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:00 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 10:00 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 AM CDT SUN JUL 1 2001

REMNANTS OF CONVECTION TO THE WEST ARE SLOWLY PUSHING EASTWARD AS
UPPER WAVE MOVES INTO CENTRAL PART OF THE STATE.  MODEL PROG
SOUNDINGS STILL INDICATING THAT EAST PART OF THE STATE IS TOO STABLE
FOR CONVECTION.  HOWEVER WSR-88D SHOWING SHOWERS AND REMNANTS OF
CONVECTION DRIFTING EAST.  HAVE UPDATED ZONES TO REFLECT LONGER
LIVED SHOWERS AND CONVECTION IN THE WEST AND CLOUDS EXTENDING
FARTHER EAST.

.ABR...NONE.
KEEFE

In the hours before

Special weather statement, Jul 1, 11:00 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT SUN JUL 1 2001

.MOISTURE COMING OVER THE ROCKIES IS HELPING TO FORM THUNDERSTORMS
AS IT RIDES UP AND OVER COLD AIR IN PLACE AT THE SURFACE.  TONIGHT
AS THE HIGH PRESSURE MOVES EAST...WARM MOIST AIR WILL RETURN TO THE
REGION FROM THE SOUTH.

MNZ039-046-SDZ005>008-010-011-017>023-012200-
BIG
STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
IPSWICH...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER AND WHEATON
1100 AM CDT SUN JUL 1 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY AFTERNOON...

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT AS WARM MOIST AIR RETURN TO THE AREA.  THERE IS A CHANCE
THAT SOME OF THESE STORMS MAY BECOME SEVERE.

SPOOTER ACTIVATION MAY BE REQUIRED AFTER 7 PM.

SDZ003-004-009-015-016-033>037-045-048-051-012200-
BUFFALO-CAMPBELL-CORSON-DEWEY-HAND-HUGHES-HYDE-JONES-LYMAN-POTTER-
STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
HIGHMORE...LOWER BRULE...MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...
ONIDA...PIERRE...PRESHO AND SELBY
1100 AM CDT SUN JUL 1 2001

...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY AFTERNOON...

SHOWERS AND THUNDERSTORMS ARE FORMING ALONG THE EDGE OF COOL AIR AT
THE SURFACE IN THE EASTERN PART OF THE STATE.  THESE STORMS WILL
LIKELY CONTINUE THIS AFTERNOON AND TONIGHT AND THE AREA WILL SLOWLY
MOVE EAST AS THE COLD AIR RETREATS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.